The Schultz Index and Schultz Polynomial of the Jahangir Graphs J <sub>5, m </sub>

Applied Mathematics
Vol.06 No.14(2015), Article ID:62496,7 pages
10.4236/am.2015.614204

The Schultz Index and Schultz Polynomial of the Jahangir Graphs J5,m

Mohammad Reza Farahani1*, Wei Gao2

1Department of Applied Mathematics of Iran University of Science and Technology (IUST), Narmak, Iran

2School of Information Science and Technology, Yunnan Normal University, Kunming, China

Copyright © 2015 by authors and Scientific Research Publishing Inc.

This work is licensed under the Creative Commons Attribution International License (CC BY).

http://creativecommons.org/licenses/by/4.0/

Received 13 November 2015; accepted 28 December 2015; published 31 December 2015

ABSTRACT

Let G be simple connected graph with the vertex and edge sets V(G) and E(G), respectively. The Schultz and Modified Schultz indices of a connected graph G are defined as and, where d(u, v) is the distance between vertices u and v; dv is the degree of vertex v of G. In this paper, computation of the Schultz and Modified Schultz indices of the Jahangir graphs J5,m is proposed.

Keywords:

Wiener Index, Schultz Index, Modified Schultz Index, Distance, Jahangir Graphs

1. Introduction

Let G be simple connected graph with the vertex set V(G) and the edge set E(G). For vertices u and v in V(G), we denote by d(u, v) the topological distance i.e., the number of edges on the shortest path, joining the two vertices of G.

A topological index is a numerical quantity derived in an unambiguous manner from the structure graph of a molecule. As a graph structural invariant, i.e. it does not depend on the labelling or the pictorial representation of a graph. Various topological indices usually reflect molecular size and shape.

As an oldest topological index in chemistry, the Wiener index was first introduced by Harold Wiener [1] in 1947 to study the boiling points of paraffin. It plays an important role in the so-called inverse structure-property relationship problems. The Wiener index of G is defined as [1] -[7] :

The Hosoya polynomial was introduced by Haruo Hosoya, in 1988 [8] and defined as follows:

The number of incident edges at vertex v is called degree of v and denoted by dv.

The Schultz index of a molecular graph G was introduced by Schultz [9] in 1989 for characterizing alkanes by an integer as follow:

The Modified Schultz index of a graph G was introduced by S. Klavžar and I. Gutman in 1996 as follow [10] :

Also the Schultz and Modified Schultz polynomials of G are defined as:

where du and dv are degrees of vertices u and v.

The Schultz indices have been shown to be a useful molecular descriptors in the design of molecules with desired properties, reader can see the paper series [11] - [29] .

In this paper computation of the Schultz and Modified Schultz indices of the Jahangir graphs J5,m are proposed. The Jahangir graphs J5,m is defined as a graph on 5m + 1 vertices and 6 m edges i.e., a graph consisting of a cycle C5m with one additional vertex (Center vertex c) which is adjacent to m vertices of C5m at distance 5 to each other on C5m. Some example of the Jahangir graphs and the general form of this graph are shown in Figure 1 and Figure 2 and the paper series [30] - [35] .

Figure 1. Some examples of the Jahangir graphs J5,3, J5,4, J5,5, J5,6 and J5,8.

Figure 2. A general representation of the Jahangir graphs n = 5,.

2. Results and Discussion

In this present section, we compute the Schultz and Modified Schultz indices and the Schultz and Modified Schultz polynomials of the Jahangir graphs n = 5, as.

Theorem 1. Let J5,m be the Jahangir graphs for all integer numbers. Then, the Schultz, Modified Schultz polynomials and indices are as:

The Schultz index and polynomial are equal to

.

The Modified Schultz index and polynomial are equal to:

Proof. Let J5,m be Jahangir graphs with 5m + 1 vertices and 6 m edges. From Figure 1 and Figure 2, we see that 4 m vertices of J5,m have degree two and m vertices of J5,m have degree three and one additional vertex (Center vertex) of J5,m has degree m. Thus we have three partitions of the vertex set as follow

Obviously, and thus

Now, for compute the Schultz and Modified Schultz indices and the Schultz and Modified Schultz polynomials of the Jahangir graphs, we see that for all vertices u, v in and the diameter of the Jahangir graph J5,m is equal to.

Now, we compute all cases of d(u,v)-edge-paths of J5,m in Table 1.

Table 1. All cases of -edge-paths of the Jahangir graph J5,m.

For example, in case; one can see that there are 1-edges paths between the vertex c and vertices from V3 (where). There exist two 1-edges paths starts every vertex until (where). There are 3 m 1-edges paths between two vertices (two adjacent vertices or edges), such that. Thus, the first terms of the Schultz and Modified Schultz polynomials of J5,m are equal to and respectively.

Also, in case; there are two 2-edges paths between Center vertex

and other vertices of vertex set. 2-edges paths between all vertices of

and 2-edges paths start from vertices of until vertices of and. Thus, the second terms of the Schultz and Modified Schultz polynomials of are equal to and, respectively.

By using the definition of the Jahangir graphs and Figure 1 and Figure 2, we can compute other terms of the Schultz and Modified Schultz polynomials of J5,m. We compute and present all necessary results on based the degrees of du & dv for all cases of -edge-paths in following table.

Now, we can compute all coefficients of the Schultz and Modified Schultz polynomials and indices of J5,m by using all cases of the -edge-paths of the Jahangir graph J5,m in Table 1 and alternatively

From the definition of Schultz index and the Schultz Polynomial of G, we can compute the Schultz index of the Jahangir graph J5,m by the first derivative of Schultz polynomial of J5,m (evaluated at x = 1) as follow:

And also Modified Schultz polynomial of J5,m is equal to

And from the first derivative of Schultz Modified polynomial of the Jahangir graph J5,m (evaluated at x = 1), the Modified Schultz index of J5,m is equal to:

Here these completed the proof of Theorem 1. ■

Acknowledgements

The authors are thankful to Professor Emeric Deutsch from Department of Mathematics of Polytechnic University (Brooklyn, NY 11201, USA) for his precious support and suggestions. The research is also partially supported by NSFC (No. 11401519).

Conflict of Interests

The authors declare that there is no conflict of interests regarding the publication of this paper.

Cite this paper

Mohammad RezaFarahani,WeiGao, (2015) The Schultz Index and Schultz Polynomial of the Jahangir Graphs J 5, m . Applied Mathematics,06,2319-2325. doi: 10.4236/am.2015.614204

References

  1. 1. Wiener, H. (1947) Structural Determination of Paraffin Boiling Points. Journal of the American Chemical Society, 69, 17-20.
    http://dx.doi.org/10.1021/ja01193a005

  2. 2. Gutman, I. and Polansky, O.E. (1986) Mathematical Concepts in Organic Chemistry. Springer, Berlin.
    http://dx.doi.org/10.1007/978-3-642-70982-1

  3. 3. Gutman, I., Klavzar, S. and Mohar, B., Eds. (1997) Fifty Years of the Wiener Index. MATCH Communications in Mathematical and in Computer Chemistry, 35, 1-259.

  4. 4. Gutman, I., Klavzar, S. and Mohar, B., Eds. (1997) Fiftieth Anniversary of the Wiener Index. Discrete Applied Mathematics, 80, 1-113.

  5. 5. Farahani, M.R. (2013) Hosoya Polynomial, Wiener and Hyper-Wiener Indices of Some Regular Graphs. Informatics Engineering, an International Journal (IEIJ), 1, 9-13.

  6. 6. Farahani, M.R. and Rajesh Kanna, M.R. (2015) Computing Hosoya Polynomial, Wiener Index and Hyper-Wiener Index of Harary Graph. Applied Mathematics, 5, 93-96.

  7. 7. Farahani, M.R. (2015) Computation of the Wiener Index of Harary Graph. Fundamental Journal of Mathematics and Mathematical Science, 2, 45-54.

  8. 8. Hosoya, H. (1988) On Some Counting Polynomials in Chemistry. Discrete Applied Mathematics, 19, 239-257.
    http://dx.doi.org/10.1016/0166-218X(88)90017-0

  9. 9. Schultz, H.P. (1989) Topological Organic Chemistry 1. Graph Theory and Topological Indices of Alkanes. Journal Chemical Information and Computational Science, 29, 227-228.
    http://dx.doi.org/10.1021/ci00063a012

  10. 10. Klavzar, S. and Gutman, I. (1996) A Comparison of the Schultz Molecular Topological Index with the Wiener Index. Journal Chemical Information and Computational Science, 36, 1001-1003.
    http://dx.doi.org/10.1021/ci9603689

  11. 11. Todeschini, R. and Consonni, V. (2000) Handbook of Molecular Descriptors. Wiley VCH, Weinheim.
    http://dx.doi.org/10.1002/9783527613106

  12. 12. Karelson, M. (2000) Molecular Descriptors in QSAR/QSPR. Wiley Interscience, New York.

  13. 13. Iranmanesh, A. and Alizadeh, Y. (2008) Computing Wiener and Schultz Indices of Nanotube by GAP Program. American Journal of Applied Sciences, 5, 1754-1757.
    http://dx.doi.org/10.3844/ajassp.2008.1754.1757

  14. 14. Eliasi, M. and Taeri, B. (2008) Schultz Polynomials of Composite Graphs. Applicable Analysis and Discrete Mathematics, 2, 285-296.
    http://dx.doi.org/10.2298/AADM0802285E

  15. 15. Iranmanesh, A. and Alizadeh, Y. (2009) Computing Szeged and Schultz Indices of Nanotube by Gap Program. Digest Journal of Nanomaterials and Biostructures, 4, 67-72.

  16. 16. Alizadeh, Y., Iranmanesh, A. and Mirzaie, S. (2009) Computing Schultz Polynomial, Schultz Index of C60 Fullerene by Gap Program. Digest Journal of Nanomaterials and Biostructures, 4, 7-10.

  17. 17. Iranmanesh, A. and Alizadeh, Y. (2009) Computing Hyper-Wiener and Schultz Indices of Nanotube by Gap Program. Digest Journal of Nanomaterials and Biostructures, 4, 607-611.

  18. 18. Halakoo, O., Khormali, O. and Mahmiani, A. (2009) Bounds for Schultz Index of Pentachains. Digest Journal of Nanomaterials and Biostructures, 4, 687-691.

  19. 19. Heydari, A. and Taeri, B. (2007) Wiener and Schultz Indices of Nanotubes. MATCH Communications in Mathematical and in Computer Chemistry, 57, 665-676.

  20. 20. Heydari, A. (2010) Schultz Index of Regular Dendrimers. Optoelectronics and Advanced Materials: Rapid Communications, 4, 2209-2211.

  21. 21. Heydari, A. (2010) On the Modified Schultz Index of Nanotubes and Nanotorus. Digest Journal of Nanomaterials and Biostructures, 5, 51-56.

  22. 22. Hedyari, A. (2011) Wiener and Schultz Indices of V-Naphthalene Nanotori. Optoelectronics and Advanced Materials: Rapid Communications, 5, 786-789.

  23. 23. Farahani, M.R. and Vlad, M.P. (2012) On the Schultz, Modified Schultz and Hosoya Polynomials and Derived Indices of Capra-Designed Planar Benzenoid. Studia UBB Chemia, 57, 55-63.

  24. 24. Farahani, M.R. (2013) On the Schultz and Modified Schultz Polynomials of Some Harary Graphs. International Journal of Applications of Discrete Mathematics, 1, 1-8.

  25. 25. Gao, W. and Wang, W.F. (2015) The Vertex Version of Weighted Wiener Number for Bicyclic Molecular Structures. Computational and Mathematical Methods in Medicine, 2015, 1-10.
    http://dx.doi.org/10.1155/2015/418106

  26. 26. Farahani, M.R. (2013) Hosoya, Schultz, Modified Schultz Polynomials and Their Topological Indices of Benzene Molecules: First Members of Polycyclic Aromatic Hydrocarbons (PAHs). International Journal of Theoretical Chemistry, 1, 9-16.

  27. 27. Farahani, M.R. (2013) On the Schultz Polynomial, Modified Schultz Polynomial, Hosoya Polynomial and Wiener Index of Circumcoronene Series of Benzenoid. Applied Mathematics & Information Sciences, 31, 595-608.
    http://dx.doi.org/10.14317/jami.2013.595

  28. 28. Raut, N.K. (2014) Topological Indices and Polynomials in Isomers of Organic Compounds. International Journal of Mathematics and Computer Research, 2, 456-461.

  29. 29. Raut, N.K. (2014) Schultz, Modified Schultz and Hosoya Polynomials and Their Indices in 2,3-Dimethyl Hexane an Isomer of Octane. International Journal of Mathematics and Computer Research, 2, 587-592.

  30. 30. Ali, K., Baskoro, E.T. and Tomescu, I. (2007) On the Ramzey Number of Paths and Jahangir Graph J3,m. Proceedings of the 3rd International Conference on 21st Century Mathematics, Lahore, 4-7 March 2007.

  31. 31. Mojdeh, D.A. and Ghameshlou, A.N. (2007) Domination in Jahangir Graph J2,m. International Journal of Contemporary Mathematical Sciences, 2, 1193-1199.

  32. 32. Ramachandran, M. and Parvathi, N. (2015) The Medium Domination Number of a Jahangir Graph Jm,n. Indian Journal of Science and Technology, 8, 400-406.
    http://dx.doi.org/10.17485/ijst/2015/v8i5/60462

  33. 33. Farahani, M.R. (2015) Hosoya Polynomial and Wiener Index of Jahangir Graphs J2,m. Pacific Journal of Applied Mathematics, 7, In Press.

  34. 34. Farahani, M.R. (2015) The Wiener Index and Hosoya Polynomial of a Class of Jahangir Graphs J3,m. Fundamental Journal of Mathematics and Mathematical Science, 3, 91-96.

  35. 35. Farahani, M.R. (2015) Hosoya Polynomial of Jahangir Graphs J4,m. Global Journal of Mathematics, 3, 232-236.

NOTES

*Corresponding author.